On the periodic Cauchy problem for a coupled system of third-order nonlinear Schrödinger equations


We investigate some well-posedness issues for the initial value problem (IVP) associated to the system

$$\begin{aligned} \left\{ \begin{array}[c]{l} 2i\partial _{t}u+q\partial _{x}^{2}u+i\gamma \partial _{x}^{3}u=F_{1}(u,w)\\ 2i\partial _{t}w+q\partial _{x}^{2}w+i\gamma \partial _{x}^{3}w=F_{2}(u,w), \end{array} \right. \end{aligned}$$

where \(F_{1}\) and \(F_{2}\) are polynomials of degree 3 involving u, w and their derivatives. This system describes the dynamics of two nonlinear short-optical pulses envelopes u(xt) and w(xt) in fibers (Hasegawa and Kodama in IEEE J Quantum Electron 23(5):510–524, 1987; Porsezian et al. in Phys Rev E 50:1543–1547, 1994). We prove periodic local well-posedness for the IVP with data in Sobolev spaces \(H^{s}(\mathbb {T)\times } H^{s}(\mathbb {T)}\), \( s\ge 1/2\) and global well-posedness result in Sobolev spaces \(H^{1}(\mathbb {T)\times }H^{1}(\mathbb {T)}\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Angulo, J.: Stability of cnoidal waves to Hirota–Satsuma systems. Mat. Contemp. 27, 189–223 (2004)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Bindu, S.G., Mahalingam, A., Porsezian, K.: Dark soliton solutions of the coupled Hirota equation in nonlinear fiber. Phys. Lett. A 286, 321–331 (2001)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bourgain, J.: Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations, part I: Schrödinger equation, part II: the KdV equation. GAFA 3(107–156), 209–262 (1993)

    MATH  Google Scholar 

  4. 4.

    Bragança, L.M., Scialom, M.: On the Cauchy problem for a coupled system of third-order nonlinear Schrodinger equation. Nonlinear Anal. 73, 2991–3003 (2010)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Carvajal, X., Linares, F.: A higher order nonlinear Schrödinger equation with variable coefficients. Differ. Integral Equ. 16, 1111–1130 (2003)

    MATH  Google Scholar 

  6. 6.

    Carvajal, X.: Local well-posedness for a higher order nonlinear Schrödinger equation. Eletron. J. Differ. Equ. 13, 1–10 (2004)

    MATH  Google Scholar 

  7. 7.

    Carvajal, X.: Sharp global well-posedness for a higher order Schrödinger equation. J. Fourier Anal. Appl. 12(1), 53–70 (2006)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Hasegawa, A., Kodama, Y.: Nonlinear pulse propagation in a monomode dieletric guide. IEEE J. Quantum Electron. 23(5), 510–524 (1987)

    Article  Google Scholar 

  9. 9.

    Hirota, R.: Exact envelope-soliton solutions of a nonlinear wave equation. J. Math. Phys. 14, 805–809 (1973)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Laurey, C.: The Cauchy problem for a third order nonlinear Schrödinger equation. Nonlinear Anal. Theory Methods Appl. 29(2), 121–158 (1997)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Linares, F., Ponce, G.: Introduction to Nonlinear Dispersive Equations. Universitex, Springer (2009)

    MATH  Google Scholar 

  12. 12.

    Mahalingam, A., Porsezian, K.: Propagation of dark solitons in a system of coupled higher-order nonlinear Schrödinger equations. J. Phys. A Math. Gen. 35, 3099–3109 (2002)

    Article  Google Scholar 

  13. 13.

    Porsezian, K., Schanmugha Sundaram, P., Mahalingam, A.: Coupled higher-order nonlinear Schrödinger equations in nonlinear optics: Painlevé analysis and integrability. Phys. Rev. E 50, 1543–1547 (1994)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Porsezian, K., Kalithasan, B.: Cnoidal and solitary wave solutions of the coupled higher order nonlinear Schrödinger equation in nonlinear optics. Chaos Solitons Fractals 31, 188–196 (2007)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Radhakrishinan, R., Lakshmanan, M.: Exact soliton solutions to coupled nonlinear Schrödinger equations with higher-order effects. Phys. Rev. E 54, 2949–2955 (1996)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Staffilani, G.: On the generalized Korteweg-de Vries-type equations. Differ. Integral Equ. 10, 777–796 (1997)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Takaoka, H.: Well-Posedness for the higher order nonlinear Schrödinger equation. Adv. Math. Sci. Appl. 10, 149–171 (2000)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Tian, J., Tian, H., Li, Z., Zhou, G.: Combined solitary-wave solution for coupled higher-order nonlinear Schrödinger equations. J. Opt. Soc. Am. B 21, 1908–1912 (2004)

    Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to M. Scialom.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Scialom, M., Bragança, L.M. On the periodic Cauchy problem for a coupled system of third-order nonlinear Schrödinger equations. São Paulo J. Math. Sci. 13, 475–498 (2019). https://doi.org/10.1007/s40863-019-00143-6

Download citation


  • Coupled system of third-order nonlinear Schrödinger equations
  • Periodic Cauchy problem
  • Local and global well-posedness

Mathematics Subject Classification

  • 35Q35
  • 35Q53